Regístrese
Buscar en
Endocrinología y Nutrición (English Edition)
Toda la web
Inicio Endocrinología y Nutrición (English Edition) Comments on “Hipercarotinemia after bariatric surgery”
Journal Information
Vol. 63. Issue 7.
Pages 374-375 (August - September 2016)
Vol. 63. Issue 7.
Pages 374-375 (August - September 2016)
Letter to the Editor
DOI: 10.1016/j.endoen.2016.08.009
Full text access
Comments on “Hipercarotinemia after bariatric surgery”
Comentarios sobre «Hipercarotinemia tras cirugía bariátrica»
Visits
713
Patricia Soblechero Martin
Corresponding author
patriciasoblechero@gmail.com

Corresponding author.
, Fernando Granado Lorencio, Encarnación Donoso Navarro, M. Ramona de los Ángeles Silvestre Mardomingo
Servicio de Bioquímica Clínica, Hospital Universitario Puerta de Hierro-Majadahonda, Majadahonda, Madrid, Spain
This item has received
713
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Sir,

The article «Hypercarotinemia after bariatric surgery», published by Gutiérrez-Medina, S. et al.,1 reports the case of a patient with possible hypercarotinemia secondary to vitamin A supplementation after bariatric surgery who attended the emergency room for probable carotenodermia. This case attracted our interest because of the uncommon occurrence of this condition in clinical practice, its unexpected finding in a patient with probable malabsorption after bariatric surgery, and the interpretation and diagnosis based on the parameters reported (“hypercarotinemia secondary to treatment with vitamin A”). In this context, we would like to refer to some points that could contribute to clarify these findings.

First of all, the term «hypercarotinemia» appearing in the title as referring to the diagnosis of the patient does not appear to be adequate, because it refers to an increase in blood carotenoid levels (>300μg/dL),2 and no reference is made in the article to any measurement of carotenoid levels during the follow-up of the patient.

Second, the orange-yellow pigmentation of the skin reported in this patient (possible carotenodermia or palmoplantar xanthosis) is a secondary disorder associated with hypercarotinemia (rather than hypervitaminosis A), although high blood carotenoid levels are not always associated with carotenodermia. This reversible pigmentation is due to the deposition in the horny layer of carotenoids, which become most evident in the soles of the feet, the palms of the hands, the forehead, and the nasolabial folds.3 The cause is, in most cases, due to the excess consumption of carotenoids in the diet or in food supplements, although the deposition may also occur in some diseases (e.g. diabetes mellitus, hypothyroidism, anorexia nervosa). Moreover, in contrast to the usual homogeneous and bilateral (in both hands and legs) presentation of carotenodermia, pigmentation in the reported case showed color to be especially concentrated in the fingers and only appeared on the palm of one hand, which is extremely unusual in the literature.3–5

Finally, the diagnosis appears to relate palmar pigmentation to hypercarotinemia secondary to hypervitaminosis A, as the patient had symptoms consistent with vitamin A toxicity. Two facts should be mentioned in this regard: (1) blood retinol levels did not exceed the normal range at any time, and were even below the lower limit, i.e. they suggested a deficiency, and high levels of retinyl ester forms (a potential marker of toxicity) were not reported either6; and (2) while some carotenoids may be converted into retinol, humans cannot synthesize carotenoids de novo or from retinol.7

In the case reported, the carotenodermia seen should be associated with excess blood carotenoids resulting from a high intake and, possibly, a blockade in the conversion to retinol due to vitamin A overdosing. Unfortunately, carotenoid intake was not measured, and excess absorption is unlikely because of the malabsorption derived from bariatric surgery.8,9 Therefore, because of the lack of information on blood carotenoid levels, and the biochemical criteria suggesting vitamin A toxicity,6 the diagnosis should be reconsidered.

References
[1]
S. Gutiérrez-Medina, P. Iglesias Bolaños, A. Paniagua Ruíz, M.B. Martínez-Barbeíto, L. Bartolomé Hernández.
Hipercarotinemia tras cirugía bariátrica.
Endocrinol Nutr, 63 (2016), pp. 43-48
[2]
F. Granado Lorencio, C. Córdoba Chicote, B. Olmedilla Alonso, R. Deulofeu Piquet, J. Ruiz Pudría.
Evaluación del estatus nutricional de vitamina A. Recomendación (2014).
Documentos de la SEQC, 8 (2015), pp. 82-90
[3]
N. Maharshak, J. Shapiro, H. Trau.
Carotenoderma: a review of the current literature.
Int J Dermatol, 42 (2003), pp. 178-181
[4]
M. Nyekiova, S. Ghaderi, T.S. Han.
Carotenoderma in a young woman of normal body mass index with hypothalamic amenorrhoea: a 2-year follow-up case report.
Eur J Clin Nutr, 68 (2014), pp. 1362-1364
[5]
A. Chiriac, A.E. Chiriac, T. Pinteala, E. Gologan, C. Solovan, P. Brzezinski.
Yellow palms and feet in a child.
Russ Open Med J, 3 (2013), pp. 0107
[6]
R. Greaves, G. Woollard, K. Hoad, T. Walmsley, L. Johnson, S. Briscoe, et al.
Laboratory medicine best practice guideline: vitamins A, E and the carotenoids in blood.
Clin Biochem Rev, 35 (2014), pp. 81-113
[7]
D. D’Ambrosio, R. Clugston, W. Blaner.
Vitamin A metabolism: an update.
Nutrients, 3 (2011), pp. 63-103
[8]
M.J. Amaya García, F.J. Vilchez López, C. Campos Martín, P. Sánchez Vera, J.L. Pereira Cunill.
Micronutrients in bariatric surgery [Article in España].
[9]
F. Granado-Lorencio, A. Simal-Antón, I. Blanco-Navarro, T. González-Domínguez, B. Pérez-Sacristán.
Depletion of serum carotenoid and other fat-soluble vitamin concentrations following obesity surgery.
Obes Surg, (2011), pp. 1605-1611

Please cite this article as: Soblechero Martin P, Granado Lorencio F, Donoso Navarro E, Silvestre Mardomingo MRÁ. Comentarios sobre «Hipercarotinemia tras cirugía bariátrica». Endocrinol Nutr. 2016;63:374–375.

Copyright © 2016. SEEN
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.